I have been on the same antidepressant since I was 18 years old, and I am now 31. Within the past couple of years, I have been having lots of numbness, dizziness, and stomach issues. My doctor believed it was from the antidepressant, so we reduced the dose. Now, when I am stressed or overwhelmed, I tend to get thoughts of harming myself. But I'm reluctant to try any other medicine or to even continue this one due to the side effects.

If you have been taking a medication for many years, it can be hard to know for sure how much it is really helping and whether it is causing side effects. Sometimes, the only way to know is to experiment by lowering the dose to see whether things get better or worse. If you do that experiment, you want to pay attention to both side effects and effects on your mood.

Most side effects of antidepressants are related to the actual level of medication in your bloodstream, so they change within a few days of decreasing or increasing the dose.  If nausea gets better within a few days of decreasing or stopping an antidepressant, then the medication was probably the cause. But if nausea doesn’t get better in a few days, then it is probably not due to the antidepressant. Some possible side effects (like weight gain or hair loss) take longer to change.

Antidepressant effects on your mood take longer to come on if you start or increase medication, or fade out if you decrease or stop medication. So it would take a few weeks after decreasing medication to see if mood symptoms get worse—and to decide if the medication was really helping.

In your situation, it does sound like the antidepressant was helping since you noticed more thoughts about self-harm after decreasing it. It is not clear from your question whether those other problems—dizziness, numbness, and nausea—actually got better when you decreased the dose. If they did not change, that makes it less likely they are caused by the antidepressant.

Trying a different medication is never easy, since you just cannot know in advance how any medication will affect you. Every individual is different, but research on changing antidepressants does tell us some useful things in general:

  • If one antidepressant medication did not work or stopped working that does not necessarily mean that another similar medication will not work.
  • Getting side effects from one medication does not necessarily mean you would have similar side effects from some other antidepressant, even one that we think of as similar.
  • If an antidepressant medication did help you but you had to stop it because of side effects, that is a hopeful sign about a different medication being helpful.

About the Doc

About the Doc

Greg Simon, MD, MPH, is a psychiatrist and researcher at  Kaiser Permanente Washington Health Research Institute in Seattle. His research focuses on improving the quality and availability of mental health services for people living with mood disorders, and he has a specific interest in activating consumers to expect and demand more effective mental health care.

View all Ask a Doc Features

Have a question for our docs?
Submit Your Question

Stay in touch with DBSA

Sign up for our newsletter